Thunderstorm Wind, Bell
- When
- June 18, 2:05 PM EST
- Where
- Bell County, 0.69 mi N of Middlesboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -83.720
One tree was downed by thunderstorm winds.
An isolated thunderstorm downed a tree in Bell County on June 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An isolated thunderstorm downed a tree in Bell County on June 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 18, 1:55 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT WED JUN 18 2014 .UPDATE... ISSUED AT 145 PM EDT WED JUN 18 2014 A FEW STRONGER STORMS DEVELOPED QUICKLY OVER THE FAR EASTERN PART OF KENTUCKY EARLIER IN THE AFTERNOON. THESE ARE NOW WANING WITH MORE ISOLATED SHOWERS AND STRAY STORMS...BUILT ON THE ORIGINAL STORMS/S OUTFLOW BOUNDARIES...FOUND ACROSS THE REST OF THE CWA AND INTO CENTRAL KENTUCKY. HAVE UPDATED THE GRIDS TO REFLECT THIS... HITTING THE FAR EAST WITH THE HIGHEST POPS AND SKY COVER. OTHERWISE...MADE SOME TWEAKS TO TEMPS TO REFLECT THE LATEST OBS AND TRENDS...CAPTURING THE...OH SO TEMPORARY...COOLING EFFECT OF THE CONVECTION IN THE EAST. THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. UPDATE ISSUED AT 1035 AM EDT WED JUN 18 2014 14Z SFC ANALYSIS SHOWS HIGH PRESSURE OFF TO THE SOUTHEAST OF KENTUCKY WITH A PERSISTENT AND BROAD AREA OF LOW PRESSURE OVER THE PLAINS. FROM THIS LOW...A QUASI-STATIONARY BOUNDARY EXISTS ACROSS THE SOUTHERN TIER OF THE GREAT LAKES SERVING AS A GUIDE PATH FOR PERIODIC CLUSTERS OF SEMI-ORGANIZED STORMS. THAT SHOULD BE THE CASE TODAY...AS WELL. CLOSER TO HOME...THE HIGH PRESSURE SOUTH OF THE FRONT IS FAIRLY WEAK...ALONG WITH THE RIDGE ALOFT. THIS HAS HAD PROBLEMS KEEPING THE AREA BLEMISH FREE THROUGH PEAK HEATING THE PAST COUPLE OF DAYS AND TODAY SHOULD BE NO DIFFERENT. IN FACT...DUE TO THE CONTINUED FLOW OF WARM...MOIST...AND UNSTABLE AIR INTO THIS PART OF THE STATE DO EXPECT TO SEE A LITTLE BIT MORE COVERAGE OF ANY ACTIVITY LATE THIS AFTERNOON. THE HRRR SUPPORTS THIS...ALBEIT A BIT GUNG-HO WHEN COMPARED TO PERSISTENCE AND THE NAM12...AND AS OTHER COARSER RESOLUTION MODELS. NEVERTHELESS...THE CONDITIONS APPEAR TO WARRANT THE INTRODUCTION OF ISOLATED POPS FOR THE LATTER PART OF THE AFTERNOON. HAVE ADDED THESE TO THE GRIDS AND UPDATED THE ZONES/HWO TO CONVEY THE CONCERN. ALSO FINE TUNED TEMPERATURES...DEWPOINTS...AND SKY COVER THROUGH THE NEXT SEVERAL HOURS PER THE LATEST OBS... TRENDS...AND GUIDANCE. THESE HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 229 AM EDT WED JUN 18 2014 ANOTHER HOT AND HUMID DAY IS IN STORE FOR EASTERN KENTUCKY. THE HIGH PRESSURE REMAINS FIRMLY IN CONTROL. THE QUASI-STATIONARY FRONT DRAPED ACROSS THE GREAT LAKES WILL BEGIN TO MOVE A LITTLE TO THE SOUTH. THIS WILL MOVE THE CONVECTION TO THE SOUTH AS WELL. THE BIG QUESTION IS THE TIMING OF THIS FRONT AND WHEN THE PRECIPITATION WILL FINALLY BE ABLE TO MOVE INTO EASTERN KENTUCKY. THE MODELS HAVE CONSISTENTLY BEEN TOO QUICK TO BREAK DOWN THE RIDGING AND ALLOW THE SYSTEM TO MOVE SOUTH. THIS BEING SAID...THE LEADING EDGE MAY BE MOVING INTO THE NORTHERN PORTION OF THE AREA TONIGHT WITH SOME ISOLATED TO SCATTERED THUNDERSTORMS AND THEN ACROSS ALL OF EASTERN KENTUCKY ON THURSDAY. STILL HAVE SOME CONCERN THAT ANY THUNDERSTORMS THAT DEVELOP COULD BE STRONG DUE TO THE INSTABILITY AND THE POTENTIAL ENERGY CREATED BY A COMBINATION OF THE INSTABILITY AND MOISTURE. THE LIFTED INDEX THIS EVENING IS FORECAST TO BE AROUND -6 WITH 3000 TO 4000 JOULES OF CONVECTIVE AVAILABLE POTENTIAL ENERGY (CAPE). TONIGHT...THERE WILL BE A WEAK SHORT WAVE MOVING ACROSS THE AREA. THIS MAY PROVIDE THE NECESSARY TRIGGER TO GET THE CONVECTION GOING. ON THURSDAY...THE MODELS ARE SHOWING A LOT MORE MOISTURE ALOFT MOVING INTO THE AREA WITH PRECIPITABLE WATER VALUES AROUND 1.6 INCHES. THIS COULD ALLOW FOR SOME SOAKERS...ESPECIALLY FOR ANY CELLS THAT TRAIN. THE O-6 KM WINDS ARE ONLY FORECAST TO BE AROUND 11 MPH. WITH THE SLOW MOVING CELLS...THE STORMS WILL BE ABLE TO DUMP MORE WATER AND THIS COULD CAUSE SOME OF THE DITCHES AND LOW WATER CROSSING TO BE RUNNING FULL. EXPECT ANOTHER UNCOMFORTABLE DAY WITH NEAR RECORD TEMPERATURES. THE REPEATED HOT DAYS AND FAIRLY WARM EVENINGS...COULD START TO STRESS THE ELDERLY AND THE INFIRM AS WELL AS LIVESTOCK AND PETS. SOME EXTRA CARE SHOULD BE TAKEN TO PROVIDE ADEQUATE HYDRATION AND COOLING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 255 PM EDT WED JUN 18 2014 THE UPPER LEVEL RIDGING WHICH HAS BROUGHT US THE RECENT HOT WEATHER WILL BE SHIFTING OFF TO THE SOUTHWEST DURING THE LONG TERM PERIOD OF THE FORECAST. DESPITE THIS EXPECT TEMPERATURES TO REMAIN ABOVE NORMAL. HOWEVER THE CHANCES FOR PRECIPITATION WILL BE GREATER THAN THEY HAVE BEEN RECENTLY AS WEAK DISTURBANCES MOVE ACROSS THE REGION FROM THE NORTHWEST. A WEAK COLD FRONT WILL PASS THROUGH THE AREA EARLY SATURDAY WITH THE BEST CHANCE OF RAIN FRIDAY INTO EARLY SATURDAY. BOTH THE GFS AND NAM FORECAST PRECIPITABLE WATER 1.80 TO OVER 1.95 INCHES AT 00Z ON SATURDAY...OR AROUND OR POSSIBLY GREATER THAN THE 99TH PERCENTILE. THIS...COMBINED WITH STORM MOTION FORECAST TO BE 5 TO 15 KNOTS COULD LEAD TO LOCALLY HEAVY RAIN FRIDAY INTO FRIDAY NIGHT...AND ISOLATED FLOODING. HAVE MENTIONED THIS POSSIBILITY IN THE LATEST HAZARDOUS WEATHER OUTLOOK. THE FRONT SHOULD GET FAR ENOUGH SOUTH THAT RAIN CHANCES WILL DECREASE OVER THE WEEKEND BUT STILL NEED TO BE MENTIONED IN THE FORECAST. WHILE THERE IS DECENT MODEL AGREEMENT TO START THE LONG TERM PERIOD THERE ARE CONSIDERABLE DIFFERENCES NEXT WEEK...BUT NOT ANY THAT CHANGE THE OVERALL FORECAST OF DAILY SHOWER AND THUNDERSTORM CHANCES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 210 PM EDT WED JUN 18 2014 STILL SOME UNCERTAINTY WITH THE EVOLUTION OF STORMS THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING...THOUGH THEY SHOULD BE FAR FLUNG ENOUGH TO LIMIT MENTION TO JUST VCTS IN THE TAFS. LATER TONIGHT...A BETTER THREAT OF CONVECTION LIKELY DEVELOPS OVER THE NORTHERN PARTS OF THE CWA...POTENTIALLY IMPACTING THE SOUTH WITH TIME INTO THURSDAY MORNING. HAVE GONE WITH A VCTS RENEWAL TOWARDS 12Z AT ALL SITES CONTINUING THROUGH THE MORNING THURSDAY. FOR THE JKL AND SJS LOCATIONS DID GO WITH A TEMPO STRADDLING 12Z FOR BETTER CHANCES OF THUNDERSTORMS AND AVN WX IMPACTS...PREDOMINANTLY IN THE MVFR RANGE. OUTSIDE OF ANY THUNDERSTORMS WINDS WILL BE LIGHT AND VARIABLE AT NIGHT AND FROM THE SOUTHWEST AT 5 TO 10 KTS DURING THE DAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...JJ LONG TERM...SBH AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 235 PM EDT WED JUN 18 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192145- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 235 PM EDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES WILL TOP OUT IN THE MID 90S THROUGH EAST KENTUCKY THIS AFTERNOON. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE AREA. SCATTERED THUNDERSTORMS CAN BE ANTICIPATED TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM THURSDAY THROUGH TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING HOURS. THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/SBH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1229 PM EDT WED JUN 18 2014 KYZ110-119-120-181700- MARTIN-PIKE-FLOYD- 1229 PM EDT WED JUN 18 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 100 PM EDT WEDNESDAY AFTERNOON... EXTREME SOUTHEASTERN MARTIN... NORTHWESTERN PIKE AND EAST CENTRAL FLOYD. AT 1229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR COAL RUN...OR 6 MILES NORTHWEST OF PIKEVILLE...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PIKEVILLE AROUND 1240 PM EDT...CHLOE AROUND 1255 PM EDT...AND ZEBULON AROUND 100 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 155 PM EDT WED JUN 18 2014 KYZ113-115-118-181830- KNOTT-LETCHER-PERRY- 155 PM EDT WED JUN 18 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 230 PM EDT WEDNESDAY AFTERNOON... SOUTHERN KNOTT... NORTHERN LETCHER AND EAST CENTRAL PERRY. AT 155 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SASSAFRAS...OR 8 MILES SOUTH OF HINDMAN...MOVING EAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SMITHSBORO AROUND 200 PM EDT...CARR CREEK AROUND 205 PM EDT...LITTCARR AROUND 210 PM EDT...AMELIA AROUND 215 PM EDT...AND SPIDER AROUND 220 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Knoxville radar (KMRX), 57 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree was downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524734.